Photo_Section_Faculty


ASK THE EXPERTS

button






I am 63 and have had psychotherapy and taken the antidepressant imipramine for a long time. My psychiatrist thinks I have psychosomatic depression. What is that? And if my doctor adds additional medications to my regimen, will this cause restless leg syndrome?



Answered by: Jonathan W. Stewart

There is no such thing as "psychosomatic depression" in the official terminology (i.e., the DSM-IV). My guess as to what your psychiatrist intends is that you have a lot of physical symptoms along with being depressed.

There are certainly psychiatric medications that cause restless leg syndrome, but most people do not develop this problem, so it usually makes sense to find out what, if any, problems occur for you when you take a particular medication rather than avoiding one because it might cause some unwanted problem. While there are exceptions, most problems caused by treatments for depression are not life-threatening and go away when the drug is stopped, so the possibility of a problem is usually not a good reason to avoid their potential benefit.

More questions on this topic

More answers by this expert

Click here for Dr. Stewart's Clinical Trials
 
Jonathan Stewart, M.D.
 

Dr. Stewart, who received his B.A. from Swarthmore College and his M.D. from Yale University, has worked at the DES since 1978. He is interested in the diagnosis and treatment of affective disorders, particularly in biologic and clinical measures that help treatment decisions.

>>> Read more info



PATH: /depression/DES/ask_the_experts_inquiry.asp
Description: Operation is not allowed when the object is closed.
Help Context: 1240653
Help File: C:\Windows\HELP\ADO270.CHM
Number: 3704
Source: ADODB.Connection



An ERROR had occurred while LOADING the page.
Please inform Application's Administrator for support.
logo_New York State Psychiatric InstituteColumbia University Department of Psychiatry
Designed by: The Web Design Studio